Drought, Bailey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Abnormally dry conditions that began over west Texas during the fall of 2010 persisted through May further adding to agricultural losses in the hundreds of millions of dollars. At the beginning of May, Severe (D2) drought in Briscoe and Swisher counties further intensified to Extreme (D3).
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Abnormally dry conditions that began over west Texas during the fall of 2010 persisted through May further adding to agricultural losses in the hundreds of millions of dollars. At the beginning of May, Severe (D2) drought in Briscoe and Swisher counties further intensified to Extreme (D3). The remainder of the South Plains, Rolling Plains, and southern Texas Panhandle saw additional amplification of Extreme (D3) and Exceptional (D4) drought.
Moisture typically increases through May but May, 2011 saw continued insignificant rainfall for the region. Most locations received only 10 to 25 percent of normal annual rainfall. Some locations over the southwestern South Plains received less than five percent of normal. Rainfall since November 2010 ranged from under one tenth of an inch at Plains (Yoakum County) to nearly two inches at Friona (Parmer County), Plainview (Hale County), Tulia (Swisher County) and Guthrie (King County). Most other locations around the region experienced close to an inch of rainfall during this period. These totals were about two to six inches below normal over the South Plains and six to eight inches below normal over the Rolling Plains. In addition, temperatures throughout the month of May ranged from five to eight degrees above normal. Keetch-Byram Drought Index values ranged between 600 and 700 across the region by the end of May.
The drought's impact on wildfire activity was evident during May with several large wildfires but this activity actually decreased from previous months. This wildfire activity has extended beyond the region's climatological wildfire season which typically subsides with seasonal green-up in late April and early May. Over 100,000 acres of land were burned by wildfires within the Lubbock CWA during the month of May. Agricultural losses were also becoming substantial during the month. By the end of the month, dry land fields had failed due to very dry soil conditions. Cotton crop planting continued to be delayed and was beginning to create major negative impacts across the region. Additionally, area ranchers faced livestock losses due to the worsening drought. These losses were attributed to difficulty in trucking in water and feed which resulted in the sell off of some livestock.
Economic losses due to drought through May were estimated near $250 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 10:33 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1133 PM CDT SAT APR 30 2011 .AVIATION... STILL APPEARS TO POTENTIAL FOR SOME SHRA OR TSRA LATE TONIGHT AND EARLY SUNDAY...BUT MAINLY EAST OF KLBB AND SOUTH OF KCDS. CONFIDENCE STILL TOO LOW AT BOTH OF THOSE TAF SITES TO MENTION ANYTHING BEYOND A SIMPLE CB REMARK. LOW CLOUD COVER TO FILL ACROSS THE AREA OVERNIGHT WITH HOW LOW BEING THE QUESTION. MODELS CONTINUE TO SUGGEST JUST ABOVE MVFR CRITERIA...BUT WOULD NOT BE SURPRISED TO SEE IT LOWER ESPECIALLY TOWARD OR JUST AFTER 12Z. && .PREV DISCUSSION... /ISSUED 344 PM CDT SAT APR 30 2011/ SHORT TERM... MATURE LOW LOCATED ACROSS THE EASTERN DAKOTAS THIS AFTERNOON WITH TRAILING TROUGH TRAILING BACK INTO CALIFORNIA. NEARLY CLOSED CIRCULATION WILL DEVELOP ACROSS THE FOUR CORNERS AND HELP INCREASE FLOW AND INSTABILITY ACROSS THE REGION OVER THE NEXT DAY OR TWO. AT THE SURFACE...INITIAL FRONT MADE MORE PROGRESS ACROSS THE REGION THAN ANTICIPATED AND YIELDED BREEZY CONDITIONS IN ITS WAKE THIS MORNING. AS THE UPPER DISTURBANCE NEARS...MID LEVEL TEMPS WILL COOL WHILE LOW LEVEL MOISTURE INCREASES YIELDING ELEVATED INSTABILITY. THUS...THERE IS SOME POTENTIAL FOR A FEW THUNDERSTORMS OVERNIGHT ALONG WITH RAINSHOWERS. COVERAGE WILL PROBABLY BE FAIRLY LIMITED...BUT A FEW LOCALES MAY GET A QUICK SHOT OF RAINFALL. TOWARD SUNRISE...SECONDARY AND STRONGER PUSH OF COOLER AIR WILL INFILTRATE THE REGION ALONG WITH LOW CLOUDINESS. THE PRESSURE GRADIENT BEHIND THE FRONT WILL REMAIN QUITE STOUT WITH WINDS SUNDAY AFTERNOON APPROACHING ADVISORY LEVELS. WILL ALLOW LATER SHIFTS TO ANALYZE WIND FIELDS GIVEN THAT GUIDANCE HAS NOT ROBUSTLY HANDLED THE SFC EVOLUTION. WITH THE COLD AIR ADVECTION AND CLOUDY SKIES...TEMPS LOOK EVEN COOLER FOR TOMORROW WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S ACROSS THE SOUTH AND 40S ACROSS THE NORTHWEST...THAT IS...UNLESS THE SUN MANAGES TO PEEK THROUGH FOR A FEW HOURS. LONG TERM... A LULL IN SHOWER ACTIVITY ACROSS THE REGION MAY CONTINUE SUNDAY EVENING AS THE INITIAL FRONTAL FORCING SHIFTS SOUTH AND BEFORE LIFT FROM SHORTWAVE TO THE WEST ARRIVES. COLD AIR WILL CONTINUE TO POUR INTO THE AREA AND OVERNIGHT LOWS SHOULD BE IN THE 30S AREA- WIDE AND MAY REACH FREEZING ACROSS THE SW PANHANDLE/WRN SPLNS. AT THIS TIME IT APPEARS ANY FREEZE MONDAY MORNING WILL BE LIGHT WITH THE EXPANDING LOW STRATUS AND STILL BREEZY NORTHERLY WINDS. THE NAM/SREF CONTINUES TO BREAK OUT SOME QPF AFTER MIDNIGHT AS THE TROUGH LEANS INTO THE REGION...BUT AMOUNTS APPEAR VERY LIGHT WITH COLD DRY ADVECTION AT THE SFC...LIMITED MID-LVL MOISTURE ADVECTION...AND MINIMAL INSTABILITY. HAVE NOT CHANGED MUCH TO THE POP FIELDS MONDAY...KEEPING A SLGT CHANCE ACROSS MOST OF THE AREA WITH A CHANCE MENTION IN THE ROLLING PLAINS. DID ADD A RAIN/SNOW MIX ACROSS THE FAR SW PANHANDLE BUT DO NOT EXPECT ANY SNOW ACCUMULATIONS AT THIS TIME. THE GFS CONTINUES TO BE DRIER AND WARMER ON MONDAY...KEEPING OUR CONFIDENCE IN PRECIP LOW. IF THE GFS WERE TO VERIFY TEMPS COULD MAKE IT INTO THE 60S...BUT IF THE WIDESPREAD OVERCAST SKIES AND LIGHT PRECIP VERIFY PER THE NAM MANY AREAS COULD REMAIN STUCK IN THE 40S. WILL CONTINUE TO PLY THE MIDDLE ROAD FOR NOW BUT THERE IS AT LEAST A POTENTIAL FOR SOME RECORD COOL HIGH TEMPS MONDAY AS WELL AS RECORD LOWS TUE MORNING. THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA MONDAY NIGHT WITH SUBSIDENCE ERODING ANY REMAINING CLOUD COVER. IT NOW APPEARS THAT SKIES WILL BE MOSTLY CLEAR BY EARLY TUE MORNING...WHICH WILL COMBINE WITH THE LIGHT WINDS AND COLD/DRY AIRMASS TO PRODUCE A VERY CHILLY MORNING...WITH TEMPS POSSIBLY DROPPING UNDER 30 DEGREES ACROSS MUCH OF THE CAPROCK. ACROSS THE NW ZONES...THE BELOW FREEZING TEMPS MAY BE OF SUFFICIENT DURATION TO WARRANT A FROST OR FREEZE HIGHLIGHT....BUT CONFIDENCE IS NOT YET HIGH ENOUGH FOR ONE QUITE YET. A GRADUAL WARMING TREND IS IN STORE TUE THROUGH THU AS ZONAL FLOW ALOFT AND SRLY WINDS AT THE SFC RETURN. A SHORTWAVE MOVING OUT OF THE CENTRAL AND NRN ROCKIES LATE WED INTO THU WILL AMPLIFY AS IT MOVES INTO THE PLAINS AND WILL PUSH A FRONT SOUTH TOWARD THE AREA...ALTHOUGH BOTH THE GFS AND ECMWF HANG THE FRONT UP NEARBY TO OUR FA...SUCH THAT IT MAY HAVE LITTLE IMPACT ON OUR TEMPS. THE AIRMASS WILL INITIALLY BE DRY...BUT RETURN FLOW WILL BEGIN TO ADVECT GULF MOISTURE BACK INTO THE AREA FRI/SAT...THE GFS MORE AGGRESSIVE WITH THIS THAN THE ECMWF. IN FACT THE GFS BREAKS OUT SOME QPF BY FRI MORNING AS A WEAK DISTURBANCE MOVES OVERHEAD BUT THIS IS NOT SUPPORTED BY THE ECMWF. WILL CONTINUE THE DRY FORECAST UNTIL ANY SUCH SIGNALS GET STRONGER...WHICH COULD COME BY LATE IN THE WEEKEND AS BOTH GFS AND ECMWF SUGGEST POSSIBLE DRYLINE DEVELOPMENT AND A BROAD TROUGH TO THE WEST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 36 48 33 51 29 / 10 20 10 20 10 TULIA 36 51 34 54 31 / 20 20 10 20 0 PLAINVIEW 38 51 34 54 31 / 20 20 10 20 0 LEVELLAND 43 54 33 54 31 / 10 10 10 20 10 LUBBOCK 42 54 34 54 33 / 20 20 10 20 0 DENVER CITY 39 57 33 54 30 / 10 10 10 10 10 BROWNFIELD 43 57 34 54 32 / 10 10 10 20 0 CHILDRESS 45 54 38 55 35 / 20 20 10 30 10 SPUR 45 55 35 54 34 / 20 20 20 30 10 ASPERMONT 49 53 38 50 34 / 30 20 20 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1101 AM CDT SAT APR 30 2011 TXZ021>044-011615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1101 AM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING EAST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR AFTER MIDNIGHT TONIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE HAIL THREAT OVERNIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED. JW
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308191, 308192, 308194, 308195, 308196, 308197, 308198, 308199, 308200, 308201, 308202, 308203, 308204, 308205, 308206, 308207, 308208, 308209, 308210, 308211, 308212, 308213, 308214, 308215.